While the effects of a gabapentin overdose vary from person to person, common ones include lethargy, problems with coordination, trouble breathing, and slurred speech. Life-threatening symptoms are more likely if it is combined with alcohol. Treatment options for a gabapentin overdose typically include giving fluids through an IV, "pumping the stomach," and treating any complications that result from the overdose.
Gabapentin Overdose: An IntroductionGabapentin (Neurontin®) is a prescription medication used to treat certain types of nerve pain and epileptic seizures. The effects of a gabapentin overdose will vary depending on a number of factors, including the gabapentin dosage and whether it was taken with any other medicines, alcohol, or street drugs.
If you happen to overdose on gabapentin, seek immediate medical attention.
Symptoms of a Gabapentin OverdoseIf a person overdoses on gabapentin, the symptoms can vary. Some commonly reported symptoms of an overdose include:
- Coordination problems
- Difficulty breathing
- Drooping eyelids
- Double vision
- Slurred speech
Life-threatening overdose symptoms are more likely if gabapentin is combined with alcohol or other medications.
Treating a Gabapentin OverdoseThe treatment for a gabapentin overdose will also vary. If the overdose was recent, the healthcare provider may give certain medicines or place a tube into the stomach to "pump the stomach." Dialysis may be helpful for removing gabapentin from the blood. Treatment also involves supportive care, which consists of treating the symptoms that occur as a result of the overdose. For example, supportive treatment options for a gabapentin overdose may include:
- Fluids through an intravenous line (IV)
- Close monitoring of heart rate, blood pressure, and breathing
- Other treatments based on complications that occur.
It is important that you seek prompt medical attention if you believe that you may have overdosed on gabapentin.